Alert archive / Iowa / Wind Advisories in 2019
Wind Advisory 14, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Nov 30, 2019, 3:34 PM CST for 11 counties in Iowa. It took effect at Dec 1, 2019, 3:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2019, 3:34 PM CST (21:34 UTC)
- In effect from
- Dec 1, 2019, 3:00 AM CST
- Expired
- Dec 1, 2019, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Guthrie County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577 WWUS73 KDMX 302134 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 334 PM CST Sat Nov 30 2019 IAZ033-044-045-057-058-070-071-081-082-092-093-011200- /O.NEW.KDMX.WI.Y.0014.191201T0900Z-191201T1800Z/ Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 334 PM CST Sat Nov 30 2019 ...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...West Central Iowa. * WHEN...From 3 AM to noon CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a light or high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
281 WWUS73 KDMX 010300 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 900 PM CST Sat Nov 30 2019 IAZ033-044-045-057-058-070-071-081-082-092-093-011100- /O.CON.KDMX.WI.Y.0014.191201T0900Z-191201T1800Z/ Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 900 PM CST Sat Nov 30 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...West Central Iowa. * WHEN...From 3 AM to noon CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Northwest winds will increase after midnight and continue through Sunday morning. Occasional light snow will spread across the area late tonight. While accumulations are forecast to be around an inch or less, the combination of light snow and strong winds will reduce visibilities from blowing snow at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a light or high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
918 WWUS73 KDMX 010903 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 303 AM CST Sun Dec 1 2019 IAZ033-044-045-057-058-070-071-081-082-092-093-011715- /O.CON.KDMX.WI.Y.0014.000000T0000Z-191201T1800Z/ Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 303 AM CST Sun Dec 1 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Western and Southwestern Iowa. * WHEN...Until noon CST today. * IMPACTS...Gusty winds could blow around unsecured objects. Crosswinds may cause travel difficulties especially on east west roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a light or high profile vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
058 WWUS73 KDMX 011514 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 914 AM CST Sun Dec 1 2019 IAZ033-044-045-057-058-070-071-081-082-092-093-011800- /O.CON.KDMX.WI.Y.0014.000000T0000Z-191201T1800Z/ Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 914 AM CST Sun Dec 1 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Western and Southwestern Iowa. * WHEN...Until noon CST today. * IMPACTS...Gusty winds could blow around unsecured objects. Crosswinds may cause travel difficulties especially on east west roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a light or high profile vehicle. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
810 WWUS73 KDMX 011749 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1149 AM CST Sun Dec 1 2019 IAZ033-044-045-057-058-070-071-081-082-092-093-011900- /O.EXP.KDMX.WI.Y.0014.000000T0000Z-191201T1800Z/ Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Denison, Carroll, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 1149 AM CST Sun Dec 1 2019 ...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY... The strongest winds have come to an end across the southwestern part of the state. Brisk winds from the northwest sustained at 20 to 30 mph with gusts up to 40 mph will remain possible through this afternoon. $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 30, 11:46 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Nov 30, 11:46 AM CST, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1146 AM CST Sat Nov 30 2019 ...Updated for 18z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 300 AM CST Sat Nov 30 2019 A large, stacked, cyclone is occluding over the High Plains early this morning, with the low pressure centered over western Nebraska at this time. Downstream, over Iowa and neighboring states, a large conveyor belt of warm air/moisture advection, aided by mid- level diffluence, is spreading drizzle and light showers over much of our forecast area. Precipitation type has generally been liquid rain/drizzle, but on occasion unknown precipitation is being reported by automated stations, likely stemming from brief chances to flurries. However, little to no accumulation is occurring and any travel impacts in the form of icy roads have thus far been very localized and limited to areas up near the Minnesota border. The large cyclone will slowly move eastward across Nebraska today, with the aforementioned conveyor belt of precipitation moving northeastward out of our forecast area this morning. However, forecast soundings indicate shallow moisture will remain trapped for most of the area through the day, which is supported by high- resolution model output maintaining thick low clouds and patchy drizzle. We may break out for a short time in our southwestern counties - maybe - but otherwise expect the clouds to stick around. Regardless of the resulting lack of insolation, low-level warm air advection will be sufficient to push temperatures up into the lower 50s roughly along and south of the I-80 corridor this afternoon. As the low pressure center moves across Iowa overnight, expect a brief period of patchy fog/drizzle again this evening/early tonight, then strengthening northwest winds will surge into the area behind the low, from late tonight through much of Sunday. Within this regime we will also see a large area of colder light precipitation on the backside of the cyclone, with light rain changing over to light snow late tonight but only light QPF maintained and resulting snowfall accumulations of perhaps a couple inches in our northern counties. As northwest winds increase further during the day on Sunday, aided by modest low-level cold air advection, an advisory will likely be needed. However, at this time it is difficult to pin down the area/timing of the advisory given the forecast wind speed/gust trends, and also, with low confidence in the area/amounts of snowfall during this time and associated hazard of blowing snow/reduced visibility/travel impacts, it is also uncertain as to what flavor of advisory will be needed - wind or winter weather. For these reasons, and the fact that any advisory would likely not go into effect for more than 24 hours from now, have held off on any such headline issuance at this time and will allow subsequent shift to reassess the various hazard potential during the day today. The cyclone will finally push off fairly quickly to the east by Sunday night, after which Iowa will reside beneath generally west northwesterly steering flow aloft for the remainder of the work week. A few shortwave impulses will move through the mid-level flow during this time, with associated surface fronts crossing the region, but a lack of moisture and baroclinicity/temperature variations should keep the forecast dry and benign during this time. Moderating temperatures will also result in noticeably milder weather for much of the week, with several mostly sunny days and highs generally in the 40s each day from Tuesday through Thursday and perhaps again next weekend. No significant storm systems or hazardous weather are foreseen for at least a week, once we get past this Sunday. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1146 AM CST Sat Nov 30 2019 Widespread IFR low stratus and areas of fog prevail over much of the area early this afternoon. Some drying will move into the state and this will allow for improving conditions, at least over the southern terminals. As low pressure moves into and through the state tonight, fog and drizzle will prevail ahead of the low over northern Iowa. As the low passes, colder air will filter in and with wraparound moisture precipitation will change over to snow, with the exception of DSM and OTM where it will mix with rain or change back to rain Sunday morning. Gusty winds from the northwest will develop tonight and continue through the end of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Lee AVIATION...Ansorge
Hazardous weather outlook, Nov 30, 9:44 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 944 AM CST Sat Nov 30 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 944 AM CST Sat Nov 30 2019 This Hazardous Weather Outlook is for central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms are possible this afternoon. Rain changing to light snow is expected to occur later tonight. Snow covered roads by late tonight are possible over central and northern Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday The light snow is expected to continue Sunday, with accumulations expected. Concurrently, northwest winds of 20 to 30 mph with gusts upwards of 40 mph are forecast. The combination of snow and blowing snow may reduce visibility at times, mainly across northern Iowa, and could impact holiday travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, however, any winter weather reports are appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 4:25 PM CST | Tornado Warning | DMX | Dallas, Guthrie | 20 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.